Lake Huron, 2020Marine Thunderstorm Winds in Lake Huron, June 10, 2020
June 10, 2020 · NWS DTX · 7 events in 5 counties and zones
Thunderstorms moving through Saginaw Bay and Lake Huron produced wind gusts in excess of 55 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay and Lake Huron produced wind gusts in excess of 55 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 10, 12:14 PM EST, 26 minutes earlier.
Area forecast discussion, Jun 10, 12:14 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
114 PM EDT Wed Jun 10 2020
.AVIATION...
Thunderstorm organization and coverage has increased over the last
hour from Central Lower Mi into central Indiana. Daytime instability
combined with forcing ahead of a strong upper level wave and surface
cold front will sustain fairly widespread coverage of convection
during the afternoon. The cold front will advance across the Se Mi
terminals between 23Z and 00Z. There will be an abrupt drying trend
in the wake of the cold front, thus ending the risk of additional
thunderstorms. The boundary layer will remain very well mixed both
ahead of and in the wake of the cold front. South winds this
afternoon will veer west-southwest with the passage of the front.
Post frontal mixing depths and a strong low level wind field will
support wind gusts around 30 knots late this evening. Some semblance
of low level moisture circulating around departing low pressure to
the northeast will lead to some MVFR bases stratus overnight.
For DTW...Convection will increase in coverage across the western
portions of the metro airspace through 20Z. By 20Z or shortly after,
widespread convection is expected to become centered over metro
Detroit. While the risk of storms will end at metro by 00Z, the
eastern portions of the airspace may see thunderstorms linger
through 01Z.
DTW THRESHOLD PROBABILITIES...
* Moderate in ceilings at or below 5000 feet this afternoon and
tonight.
* High in thunderstorms affecting the area this afternoon and
evening.
* Low in crosswind thresholds being exceeded tonight.
&&
.PREV DISCUSSION...
Issued at MI 1144 AM EDT Wed Jun 10 2020
UPDATE...
Southwest flow already gusting up to 25-30 kts accompanied by CWA-
wide dewpoints firmly in the 72-74 range by 15z this morning. 12z DTX
sounding indicated 1200 j/kg MLCAPE with a pronounced H7 cap beneath
the resident shortwave ridge axis. Mean lapse rates from the cap to
the EL, which resides around 36kft, averaging a pedestrian but still
adequate 6C/KM or slightly better. Gravity waves within the
disspating morning stratocu field over eastern areas indicative of
the last vestigates of the nocturnal inversion while an increasingly
agitated cu field has begun taking shape to the south and southwest.
Convection remains unlikely in the very near term as capping will
persist until the coincident arrival of cooler temperatures
associated with increasing mid-level height falls and greater deep
layer moisture over over northern Indiana around 17z, at which time
data from a 17z special release will be incoming.
Momentum fields will ramp up considerably in the 18-00z time frame
as the shortwave over northeast Missouri acquires a shaprly negative
tilt and lifts toward Lower MI. Superposition of strong dynamic
forcing (especially south), the strengthening deep layer wind field,
and MLCAPE on the order of 2000-2500 j/kg will anchor a widespread
severe thunderstorm threat with evolution toward a high end threat
with time and especially with eastward extent. Convective mode will
be largely modulated by SSW bulk shear increasing from 35kts early
this afternoon to 50kts or greater over the eastern half of the CWA
during the peak of the event. SSW shear certainly supportive of a
few supercells especially over central/eastern zones (i.e. away from
the impinging cold front). Otherwise, convection is expected to
organize into linear/bowing structures supported by strong/deep rear
inflow. Regardless of convective mode, ample dry air noted on the
morning sounding and vigorous updraft intensity will support
strong/significant downbursts. Any supercells will also pose a
marginal hail threat, any greater potential likely limited by the
overall warm thermal profile. Strongly veered SSW wind proifle
suggests extremely limited availability of streamwise vorticity to
existing supercells as confirmed by paltry 0-0.5 SRH of 50-100
m2/s2. In any case, the greatest tornado threat will most likely
occur with localized bottom-up type development (i.e. apex of bows,
etc) rather than with supercells.
PREV DISCUSSION...
Issued at 315 AM EDT Wed Jun 10 2020
DISCUSSION...
Severe thunderstorms are expected late this afternoon and early
this evening, and southeast Michigan is now under a moderate
risk of severe weather.
Tropical moisture has finally arrived, as surface dew pts have now
surged into the upper 60s to lower 70s as the circulation of
Cristobal tracks through western Great Lakes. 00z DTX sounding also
indicated a 5 C dew pt at 700 MB. Meanwhile, strong upper level PV
anomaly/500 MB height fall (-120 M) center exiting Missouri this
morning and lifting through the western Ohio Valley this afternoon.
This system will be merging with/becoming absorbed with the northern
stream upper level energy tracking through the Dakotas, leading to
a negative tilted trough axis.
Warm 700 MB temps (14-15 C)/capping layer over southern Missouri
yesterday evening will be working through southern Lower Michigan
(12 C temps at 700 MB) this morning (12-17z), but then large scale
forcing/PV advection/mid level cold pool (-10 to -12 C at 500 MB)
will quickly weaken the cap during the late afternoon hours, with
vigorous convective development expected as MLcapes look to reside in
the 1500-2500 J/kg range, potentially reaching as high as 3000 J/kg
per 00z NAM (based off surface temps of 88-90 degrees over lower 70s
for dew pts). K index aoa 40 C, supporting widespread coverage
roughly in the 20-24Z time frame.
0-1 KM bulk shear/SRH increasing to around 30 knots/125 m2/s2
respectively, as 45+ knot flow at 850 MB works through the area.
This is adequate low level shear for discrete
supercells/tornadogenesis/bowing segments, but the consensus of SPC
HREF is for more of solid line of thunderstorms developing producing
damaging winds as 60-70 knot jet in the 700-500 MB layer arrives,
along with DCAPES around 1500 J/kg leading to high confidence in winds
in excess of 60 mph and likely around 70 mph in enhanced areas.
Any rotating cells will be capable of large hail with plenty
of cape density around freezing level. PW values around 2
inches/over 200 percent of normal will promote prolific rain
producers as well, but quick movement of storms (50-55 MPH) suggests
mostly minor/urban type flooding.
Outside of thunderstorm activity, within the warm sector in the
afternoon, enough mixing/gradient winds for gusts of 35 to 40 mph.
Even this evening/tonight with the post frontal
cold advection, potential for similar gusts as 925 MB temps fall to
around 10 C, with 850 MB temps down in upper single numbers. This
cool cyclonic flow overnight will maintain a low chance of showers
with steep low level lapse rates.
Broad upper level trough on Thursday with sharper trough axis diving
south through the Great Lakes on Friday, delivering a good shot of
cold air to start the weekend, as 850 mb temps bottoming out around
zero over Lower Michigan, per 00z Euro. The cold front coming
through Friday looks moisture starved and LI's look to stay just
slightly positive. None-the-less, would not be surprised if shower
activity has better coverage than outgoing forecast (slight chance)
Friday afternoon into Friday evening.
The forecast for the weekend and early next week will hinge on where
the cutoff 500 MB low center develops, as spokes of energy and
diurnal instability will provide for periodic chances of showers.
However, the GFS and Canadian solutions are much farther east than
the Euro solution and suggest dry conditions and seasonably warm
conditions next week, which looks to be the direction of the
forecast for now.
MARINE...
The remnants of Post-Tropical Cyclone Cristobal will take aim at the
central Upper Peninsula with minimum central pressure deepening a
bit as it turns toward the northeast. Elevated winds within the warm
sector reside where the surface gradient constricts, even while the
center of the storm stays over the northern Great Lakes. Increasing
confidence for severe marine thunderstorms this afternoon and
evening with equal chances across all waterways. The most severe
storms will produce locally high waves and the potential for gusts
around 45 knots. Periods of heavy downpours and embedded rotating
severe thunderstorms will accompany this system. Frequent non-
thunderstorm gusts to gales are expected today, mainly over Saginaw
Bay and the southern Lake Huron shoreline.
Activity largely diminishes early Wednesday night as winds veer
southwesterly before additional lower precipitation chances
accompany a secondary low/trough/front very early Thursday morning.
Winds will fall below criteria with cooler westerly flow in the wake
of the front. Dry conditions arise on Friday as high pressure slowly
builds in with flow gradually becoming northwesterly. This will
maintain favorable boating conditions into the beginning of next
week.
HYDROLOGY...
Tropical moisture in place expected to result in torrential
downpours/efficient rainfall production as thunderstorms develop
this afternoon before ending early this evening.
The strong to severe thunderstorms will put down a quick inch of
rainfall across most areas, but localized higher amounts of 2 inches
or more is possible where thunderstorms are repeated. The rapid
movement of the storms is expected to limit flooding to mostly urban
and small stream advisory type flooding.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 5 AM EDT Thursday for MIZ063-070.
Lake Huron...Gale Warning until 11 PM EDT this evening for LHZ421-422-441>443.
Lake St Clair...Small Craft Advisory until 8 PM EDT Thursday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 8 PM EDT Thursday for LEZ444.
&&
AVIATION.....SC
UPDATE.......JVC
DISCUSSION...SF
MARINE.......KK
HYDROLOGY....SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 10, 3:12 AM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
412 AM EDT Wed Jun 10 2020
MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
412 AM EDT Wed Jun 10 2020
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
There is a moderate risk of severe thunderstorms between 3-9 PM today,
as numerous severe thunderstorms are expected to develop.
The main hazard will be damaging wind gusts to around 70 MPH, but a
few tornadoes and large hail in excess of 1 inch are also possible.
The storms will also produce torrential rainfall, which will lead to
minor urban and small stream type flooding.
Storms will track northeast between 50-55 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately...
Spotter activation is likely this afternoon and early this evening.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
412 AM EDT Wed Jun 10 2020
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Numerous severe thunderstorms are expected to develop this afternoon
and evening producing damaging wind gusts of 50 knots or greater.
Large hail and waterspouts are also not out of the question.
Torrential rainfall will occur with these storms, significantly
reducing visibility. Storm motion will be northeast at 45 knots.
Gale Warnings and Small Craft Advisories are in effect. Refer to the
latest marine forecasts for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Small craft advisories continued Thursday for Lake St. Clair and
Lake Erie.
.SPOTTER INFORMATION STATEMENT...
Dispatchers please notify your emergency managers immediately...
Spotter activation is likely this afternoon and early this evening.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
SF
In the hours before
Local storm report, Jun 10, 12:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
128 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TSTM WND DMG 1 S MIDLAND 43.61N 84.23W
06/10/2020 MIDLAND MI TRAINED SPOTTER
SPOTTER REPORTED 8 INCH DIAMETER TREE BLOWN DOWN AND
NUMEROUS SMALL BRANCHES DOWN.
&&Local storm report, Jun 10, 12:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
131 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM TSTM WND GST 5 S AUBURN 43.53N 84.08W
06/10/2020 M69 MPH SAGINAW MI ASOS
KMBS ASOS MEASURED WIND GUST OF 60 KNOTS.
&&
AARNOLDLocal storm report, Jun 10, 12:37 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
137 PM EDT WED JUN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM TSTM WND GST NNW SAGINAW 43.43N 83.95W
06/10/2020 M63 MPH SAGINAW MI PUBLIC
WIND GUSTS MEASURED ON A PERSONAL WEATHER STATION IN
DOWNTOWN SAGINAW.
&&
AARNOLDMarine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- June 10, 12:40 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 11.59 mi SSW of Point Au Gres
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- June 10, 1:00 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 6.82 mi ENE of Point Au Gres
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.018, -83.530
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- June 10, 1:20 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 7.15 mi NE of Alabester
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.254, -83.449
Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi
- When
- June 10, 2:03 PM EST
- Where
- Port Austin to Harbor Beach Mi forecast zone, 1.74 mi ESE of Huron City
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.017, -82.800
Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi
- When
- June 10, 3:55 PM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, Lexington
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.270, -82.530
Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi
- When
- June 10, 4:10 PM EST
- Where
- Harbor Beach to Port Sanilac Mi forecast zone, Port Sanilac
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.430, -82.550
Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi
- When
- June 10, 4:10 PM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, Port Sanilac
- Measured
- 34 kt (39 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.430, -82.550
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, June 10, 20201 injured · $420,000 · EF0 · 99 events
- Rip Current in Texas, June 10, 20201 death · 1 event
- Damaging Winds in Ohio, June 10, 20201 injured · $948,000 · 70 kt wind · 51 events
- Tornado and Hail in Pennsylvania, June 10, 2020$393,000 · EF1 · 24 events
- Tornadoes and Damaging Winds in Ohio, June 10, 2020$687,000 · EF0 · 25 events
- Damaging Winds in Michigan, June 10, 2020$320,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Indiana, June 10, 20202 injured · 1.75 in hail · 63 events
- Damaging Winds in Kentucky, June 10, 2020$134,000 · 55 kt wind · 24 events
- Hail and Damaging Winds in Michigan, June 10, 2020$19,000 · 1 in hail · 56 events
- Flash Flood and Lakeshore Flood in Michigan, June 10, 2020$135,000 · 57 kt wind · 6 events
- Damaging Winds and Strong Wind in Kentucky, June 10, 2020$52,000 · 54 kt wind · 23 events
- Hail and Damaging Winds in Indiana, June 10, 2020$65,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900833, 900847, 900850, 900852, 900861, 900857, 900858.